Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
di5648

Hair shedding on Accutane?

Recommended Posts

Hi all,

Can't tell you what a comfort this message board has been for me over the past year. I sneak onto my laptop and read it at night when I can't sleep and I'm feeling really defeated.

I've struggled with acne since I was 12, and I'm now 28, just starting my THIRD round of accutane (Claravis). I suffer from some hormonal issues...and my derm thinks Accutane is the best option (since I approached her feeling really desperate for something to work---this past year's breakouts have put such a strain on my self esteem and well-being).

I'm just beginning week 4 of my course and I've noticed that I've been shedding hair much more than usual in the past week. I'm on 60mg/day. Has anyone else experienced this side effect so soon in their course? I'm feeling particularly terrified and anxious that I'm now going to lose my hair.

Perhaps I should go on a lower dose? Has anyone else dealt with this? I didn't experience this when I was on the drug before in my late teens/early 20s.

Feeling pretty alone---as I have felt while struggling with acne, and now feel even more as I face the potential side effects of this medication. It's like the insults are never-ending.

I welcome any helpful info/support you guys have!

Share this post


Link to post
Share on other sites

hi there! have no fear... this is a pretty common side effect! i always lose hair when i'm in the shower, brushing my hair after a shower, etc. but when i started accutane i realized a lot more hair was coming out!

i completely forgot about it but i remember reading that that was one of the side effects. of course there are some freak accidents and people lose all their hair, but i really wouldn't worry about it. is your hair coming out in junks or just multiple strands?

don't feel alone! that's the best part of this community is that we're alllll struggling through this together. be brave!

Share this post


Link to post
Share on other sites

hey, thanks for replying!

i'm still freaking out...i just feel sick to my stomach thinking that the only thing that might help me feel better about my skin is going to make me ugly in another way. losing my hair scares me to death!

it's not coming out in chunks...just strands. Like after I shower, I'll be putting some anti-frizz product in my hair and find that 4 or 5 or 6 strands will fall out. I've noticed a few eyelashes too.

I'm wondering if I should go on a lower dose...and maybe that will help? I don't know.

Sigh...I'm going to call my doctor on Monday but I don't know that she's going to be of much help. It just seems too early to already be shedding hair! I've only officially been on my course for three weeks.

Did your hair stop shedding at some point?

Share this post


Link to post
Share on other sites

Hello and welcome to the board!

Okay, so we are about the same age and I also will be starting my 3rd round of accutane in a few days. I am so freaked out about losing my hair even though (like you) I never did before. I am wondering if you are just extra paranoid because of all the scary stories you have read on here. I say that because that's why I think that I am freaking out. I have asked both my dermatologist and pharmacist if they have had any patients lose their hair that they know of and both said no. That's when I decided that I needed to listen to the professionals rather than others. I hope that helps a little.

Share this post


Link to post
Share on other sites

Thanks! I think I'm definitely more paranoid than I ever was before. I can't remember ever even getting nervous or worried when I was on the drug previously. I think I was just young and without worry and didn't ask any questions. I don't know. I'm definitely more anxious about side effects than I ever was before---so that makes me wonder if I'm taking things out of proportion. I didn't have any hair issues when I was younger---but I think I was on a lower dosage. I will talk to my doctor and see what she thinks about shedding hair...rather than doing what I've been doing, which is poring over horror stories on the internet and making myself sick.

My scalp is super itchy, but I don't want to scratch it for fear of pulling out hair! Ahhhhh.

Hope you're doing well on your course. I have a feeling this third time is going to be harder on me, now that I'm older (and more anxious).

Share this post


Link to post
Share on other sites

hey you! well, i'm at the same timeline as you are! so, yes, my "hair loss" started around 4 or 5 days ago... but seriously, people get hyper panicked about this. i know it's an intense drug and there are precautions for a reason, but don't feed into the fear!

i'm a firm believer that positive things happen to positive people. so when you brush your hair more strands come loose than they did before! it'll be fine. that hair will begin to grow back. sometimes i lose 15, 20, maybe even 30 strands! (but i have a lot of hair to begin with, so...)

is female balding common in your family? i have a feeling that for most people who do lose a lot of hair taking the medication were probably prone to losing their hair genetically and the medicine was a catalyst of sorts.

have no fear! let's keep each other positive and supportive, i know you and i will get through this!

p.s. yes my scalp is super itchy, too. i think it comes with the territory.

Share this post


Link to post
Share on other sites

Hey, thanks for the support! I feel like I need constant reminders that all the terrible and fatalistic things in my head are not going to happen...

I'm going to call my doctor today and see what she says...

Female hair loss doesn't run in my family at all---so that's something in my favor. I'm just nervous because this side effect didn't happen to me previously, so I'm wondering what's different about this time. Maybe that I'm older, maybe that they've started me out on too large of a dose and it's been a shock to my system.

I'm thinking of you and wishing you well! Hope we both get through the next few months with positive thoughts...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×